What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 20, 4:38 PM MST, 58 minutes earlier.
Area forecast discussion, Jul 20, 4:38 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
538 PM MDT Tue Jul 20 2021
...UPDATED AVIATION SECTION...
.SYNOPSIS...
A day to day chance for mostly afternoon and evening showers and
thunderstorms can be expected through Thursday. Gusty westerly
winds may develop over the plains on Thursday and Friday, which
will bring fire weather concerns. Temperatures will generally
remain well above normal for the remainder of the forecast period.
&&
.DISCUSSION...
Remainder of this afternoon through Wednesday...Primary concern
over the period will be scattered, mostly afternoon and evening,
showers and thunderstorms. These storms will produce lightning,
gusty winds, and brief heavy rains. Some localized flooding will
be possible especially this afternoon and evening as PWATs climb
near to above 1", which is 2 to 3 standard deviations above
normal. This will be especially true if a storm moves over a fire
burn scar area. Monsoonal moisture continues to stream
northeastward and over the region this afternoon and has lead to
the development of scattered showers and thunderstorms over the
southwest and will likely expand northeastward into Central MT
later this afternoon, mostly impacting areas roughly along and
southeast of a Helena to Lewistown line. Thunderstorm activity is
still possible northwest of this line , but confidence of storm
development lower for this area. As mentioned earlier, PWATs are
running anomalously high, which increases the potential for heavy
rainfall, especially where the training of showers and
thunderstorms occurs, and/or if storm develop over burn scars.
Shower and thunderstorm activity is expected to decrease in
coverage tonight, though some showers and perhaps a few storms
can't be completely ruled out. Another shortwave moves through the
region on Wednesday and will likely bring another round of
showers and storms moving from southwest to northeast. The same
thunderstorm concerns can be expected for Wednesday despite
slightly less moisture than today. -RCG
Wednesday night through next Tuesday...Primary concern over the
period will be the breakdown of the H500 ridge by the trough
currently moving towards the Pacific Northwest/BC (this morning)
during the Wednesday night through Thursday night timeframe. This
ridge breakdown will result in increasing westerly surface winds,
especially over Central and North Central Montana during the day
on Thursday, as a Pacific front moves across the Northern Rockies.
High temperatures throughout the period will remain on the warm
side, with most locations rising into the 80s and 90s. The
expected combination of winds, very warm temperatures, and low
relative humidity has lead to the issuance of a Fire Weather Watch
for zones 112, 113, 114, and 116 for Thursday afternoon and early
evening. Any new discrete lightning fire starts from today or
Wednesday could quickly grow in these condtions. Precipitation
chances are not expected to be as widespread as compared to the
first half of the work week, but isolated to scattered showers and
thunderstorms are possible on Thursday southeast of a Lincoln, to
Great Falls, to Chinook line. - Moldan/RCG
&&
.AVIATION...
538 PM MDT Tue Jul 20 2021 (21/00Z TAF period)
VFR conditions are mostly expected to continue with hazy skies
through the next 24 hours. However, scattered showers and
thunderstorms will move northeast to east over the area along and
south of a KGTF-KLWT line through southwest Montana through around
04Z, bringing periods of MVFR conditions in heavy rain, along with
erratic wind gusts. Some forecast models also indicate that a more
organized line of showers and thunderstorms may develop east of a
KCTB-KGTF line after 04Z, but confidence is low that this will
happen. Otherwise, scattered showers and thunderstorms may redevelop
after 20Z over the mountains along and southwest of a KCTB-KLWT
line, potentially causing periods of MVFR conditions. -Coulston
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.FIRE WEATHER...
While scattered to numerous showers and thunderstorms are
expected today, with most if not all being on the wet side, recent
heat/dryness will likely leave fuels receptive to new lightning
ignitions despite the higher humidity and wetting rain potential.
The ridge which has dominated the pattern as of late is then
expected to be broken down Wednesday night and through the day on
Thursday. Strong and gusty winds, especially during the afternoon
and evening hours on Thursday, are expected across the region due
to this ridge breakdown. This will likely bring elevated fire
weather conditions during the day on Thursday, especially
considering the potential for emerging holdover fires from
lightning earlier in the week. As a result, a Fire Weather Watch
has been issued for Thursday afternoon and evening for fire zones
112, 113, 114, and 116.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 61 92 57 92 / 30 30 30 20
CTB 56 88 53 84 / 20 40 20 10
HLN 61 92 61 93 / 50 60 30 20
BZN 56 92 56 92 / 50 30 30 30
WYS 45 82 46 83 / 50 30 20 40
DLN 54 88 54 89 / 50 30 30 30
HVR 63 95 60 94 / 10 40 40 10
LWT 61 89 59 91 / 20 40 40 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...
Hill and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.
Fire Weather Watch from Thursday afternoon through Thursday
evening Deerlodge/Western Beaverhead National Forest.
Red Flag Warning until midnight MDT tonight Gallatin National
Forest.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 20, 4:47 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
547 PM MDT Tue Jul 20 2021
MTZ012-014-048-049-053-054-210015-
Broadwater-Cascade-Southern Rocky Mountain Front-Eastern
Teton-Central and Southern Lewis and Clark-Meagher-
547 PM MDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND
CLARK...NORTH CENTRAL BROADWATER...WEST CENTRAL MEAGHER...
SOUTHWESTERN TETON AND SOUTHWESTERN CASCADE COUNTIES...
At 546 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles north of Augusta to near Wolf
Creek to 11 miles west of White Sulphur Springs. Movement was east
at 15 mph. These storms developed over the ridge tops of the
Southern Rocky Mountain Front southeast into the Big Belt Mountains,
but they were moving very slowly off the mountains.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Choteau, White Sulphur Springs, Augusta, Wolf Creek, Fort Logan On
The Smith River, Pishkun Reservoir, York, Fort Logan, Nilan
Reservoir, Bean Lake, Bowmans Corner, Tower Rock State Park, Craig
and Simms.
This includes the following highways...
Interstate 15 between mile markers 209 and 252.
Highway 200 between mile markers 87 and 128.
Highway 12 between mile markers 41 and 44.
Highway 287 between mile markers 1 and 64.
Highway 89 between mile markers 31 and 42.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4784 11214 4708 11164 4654 11084 4644 11118
4700 11240 4773 11265
TIME...MOT...LOC 2346Z 286DEG 13KT 4767 11241 4705 11204 4657 11114
SCSpecial weather statement, Jul 20, 4:53 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
553 PM MDT Tue Jul 20 2021
MTZ014-052-210030-
Jefferson-Central and Southern Lewis and Clark-
553 PM MDT Tue Jul 20 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS
AND CLARK AND NORTHEASTERN JEFFERSON COUNTIES...
At 552 PM MDT, strong thunderstorms were clustered near Montana City,
or 10 miles south of Helena, moving east at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Helena, East Helena, Montana City, Wickes, Alhambra, Corbin, Clancy,
Jefferson City and Elkhorn State Park.
This includes the following highways...
Interstate 15 between mile markers 169 and 191.
Highway 12 between mile markers 53 and 55.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4659 11208 4658 11174 4657 11173 4657 11179
4645 11178 4622 11187 4633 11220
TIME...MOT...LOC 2352Z 283DEG 11KT 4645 11200
SCSpecial weather statement, Jul 20, 5:10 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
610 PM MDT Tue Jul 20 2021
MTZ048-049-210045-
Southern Rocky Mountain Front-Eastern Teton-
610 PM MDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TETON COUNTY...
At 609 PM MDT, a strong thunderstorm was located 8 miles southwest of
Choteau, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Choteau and Fairfield.
This includes the following highways...
Highway 287 between mile markers 48 and 64.
Highway 89 between mile markers 24 and 42.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4760 11234 4777 11240 4788 11200 4762 11191
TIME...MOT...LOC 0009Z 257DEG 14KT 4771 11226
SC
Special weather statement, Jul 20, 5:14 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
614 PM MDT Tue Jul 20 2021
MTZ044-046-210045-
Eastern Pondera-Toole-
614 PM MDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PONDERA AND
SOUTHEASTERN TOOLE COUNTIES...
At 614 PM MDT, a strong thunderstorm was located 7 miles southeast of
Shelby, moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Shelby, Devon and Dunkirk.
This includes Highway 2 between mile markers 281 and 298.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Elwell, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4835 11192 4852 11183 4848 11146 4823 11158
TIME...MOT...LOC 0014Z 287DEG 9KT 4841 11177
SC
Special weather statement, Jul 20, 5:18 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
618 PM MDT Tue Jul 20 2021
MTZ012-014-048-053-054-210045-
Broadwater-Cascade-Southern Rocky Mountain Front-Central and Southern
Lewis and Clark-Meagher-
618 PM MDT Tue Jul 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LEWIS AND
CLARK...NORTHEASTERN BROADWATER...WESTERN MEAGHER AND SOUTHWESTERN
CASCADE COUNTIES...
At 618 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles southeast of Augusta to 12 miles
southwest of White Sulphur Springs. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
White Sulphur Springs, Bowmans Corner, Tower Rock State Park, Fort
Logan On The Smith River, Fort Logan and Craig.
This includes the following highways...
Interstate 15 between mile markers 229 and 252.
Highway 200 between mile markers 100 and 122.
Highway 12 between mile markers 18 and 43.
Highway 287 between mile markers 1 and 28.
Highway 89 between mile markers 49 and 57.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4746 11201 4633 11061 4633 11116 4732 11245
TIME...MOT...LOC 0018Z 290DEG 16KT 4737 11224 4642 11107
SC
Special weather statement, Jul 20, 5:34 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT Tue Jul 20 2021
MTZ046-048-049-210100-
Southern Rocky Mountain Front MT-Eastern Teton MT-Eastern Pondera MT-
634 PM MDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA AND CENTRAL
TETON COUNTIES UNTIL 700 PM MDT...
At 633 PM MDT, Doppler radar was tracking a strong thunderstorm over
Choteau, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Choteau and Farmington.
This includes the following highways...
Highway 287 between mile markers 60 and 64.
Highway 89 between mile markers 36 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4770 11216 4781 11237 4809 11215 4794 11182
TIME...MOT...LOC 0033Z 216DEG 18KT 4782 11221
SC